Child Suffers Anaphylaxis Following Immunotherapy Treatment


Immunology Expert

This case involves a 12-year-old otherwise healthy child who received a series of weekly subcutaneous immunotherapy shots. The child had periodically received allergy treatment by the defendant physician and had reacted positively to the first 4 shots of the series. Upon receiving the 5th shot, the child developed instant swelling at the injection site. Within 25 minutes, the child suffered a full-body anaphylactic reaction. The child was rushed to the hospital but expired en route.

Question(s) For Expert Witness

  • 1. Please describe your background in immunology?
  • 2. Do you routinely treat patients like the one described in this case? Please explain.
  • 3. How common is it for patients to experience significant sensitivity to allergy shots?

Expert Witness Response E-007467

I have been a clinical allergist and immunologist, teacher, and researcher for 20+ years. In my practice, I routinely treat patients with immunotherapy and have never had a patient die after administering the therapy. Local reactions are common. More systemic reactions occur fairly rarely, (1/100) but readily respond to epinephrine. I have published animal studies on experimental immunotherapy and anaphylaxis and reviewed similar cases in the past.


Expert Bio:

This double board certified expert is fellowship trained in immunology and has been practicing for 25+ years.  He is extensively published in allergy and clinical immunology journals and serves as a reviewer for five scientific journals. He is active at the clinical level on a weekly basis and has been listed to the “Best Doctors in America” multiple times. Currently, this expert is an associate professor in the departments of pediatrics and medicine at a major medical university, where his research focuses on autoimmunity.

RELATED EXPERT WITNESSES

Post Tags